Arkansas, 2013

Winter Storm and Winter Weather in Arkansas, March 21 to 22, 2013

March 21 to 22, 2013 · NWS LZK · 19 events in 19 counties and zones

Low pressure approaching from the west caused moisture from the Gulf of Mexico to ride up over cold air at ground level in Arkansas on the 21st. Central and southern Arkansas received mainly a cold rain, through some sleet was mixed in at times.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure approaching from the west caused moisture from the Gulf of Mexico to ride up over cold air at ground level in Arkansas on the 21st. Central and southern Arkansas received mainly a cold rain, through some sleet was mixed in at times. The situation was much more complicated in northern Arkansas, where a relatively brief mixture of rain, sleet, and snow changed over to all snow during the evening of the 21st. A Winter Storm occurred in Baxter, Fulton, Izard, and Sharp counties, where snowfall totals exceeded 4 inches. In the area around Salem (Fulton Co.), amounts were in the 6 to 10 inch range. Mammoth Spring (Fulton Co.) measured 7 inches, while totals around Gassville (Baxter Co.), Hardy (Sharp Co.), and Melbourne (Izard Co.) reached 6 inches. In the Mountain Home area (Baxter Co.), totals were in the 4 to 6 inch range. Elsewhere across northern Arkansas, most snowfall totals ranged from 1 to 3 inches, except for a few greater amounts at the higher elevations. During the wee hours of the 22nd, most of the snow changed over to areas of freezing rain, but accumulations of ice were minimal. By dawn on the 22nd, most precipitation had changed to rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 21, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 21, 1:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
252 PM CDT THU MAR 21 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
LOCAL RADARS CONTINUE TO INDICATE AN INCREASE IN COVERAGE OF
RETURNS ACROSS THE WEST AND CENTRAL PORTIONS OF THE FORECAST AREA.
RETURNS ARE STILL MAINLY ALOFT ACROSS CENTRAL SECTIONS...BUT
EXPECT THE OVERALL ATMOSPHERIC COLUMN SHOULLD SATURATE QUICKLY.

OVERALL WINTER EVENT ACROSS THE NORTH IS UNDERWAY...DID MAKE
MODEST ADJUSTMENTS TO WINTER TOTALS BASED ON OBSERVATIONAL TRENDS.

SECOND PRECIPITATION EVENT WILL BE UNDERWAY BY EARLY SATURDAY.
FORECAST SHEAR AND INSTABILITY PROFILES ARE NOT SUPPORTIVE OF
SEVERE CONVECTION ON SATURDAY.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
UPPER LOW THAT HAS PLAGUED THE AREA THROUGH THE SHORT TERM WILL MOVE
INTO THE OHIO VALLEY SUNDAY. HIGH PRESSURE WILL FOLLOW...BRINGING
DRY CONDITIONS TO THE STATE. TEMPERATURES WILL BE COOLER THAN
NORMAL...WITH HIGHS IN THE 40S AND 50S...AND WILL GRADUALLY WARM
THROUGH MID WEEK.

HOWEVER...THERE WILL BE SEVERAL UPPER SYSTEMS MOVING THROUGH. WHILE
THESE WILL NOT BE PRECIPITATION PRODUCERS...THERE MAY BE ENOUGH
MOISTURE TO GENERATE CLOUD COVER.

&&
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     31  40  35  50 /  90  90  40  80
CAMDEN AR         43  56  44  60 /  80  80  30  70
HARRISON AR       30  40  32  48 /  90  90  20  80
HOT SPRINGS AR    37  49  39  54 /  90  90  30  70
LITTLE ROCK   AR  37  47  40  54 / 100  90  30  80
MONTICELLO AR     41  54  45  61 /  80  80  40  70
MOUNT IDA AR      38  49  38  53 /  90  80  20  70
MOUNTAIN HOME AR  30  40  33  48 /  80  80  30  80
NEWPORT AR        32  41  37  51 /  90  90  40  80
PINE BLUFF AR     39  50  42  57 /  90  90  40  70
RUSSELLVILLE AR   36  45  37  53 /  90  90  30  70
SEARCY AR         34  43  38  52 / 100  90  40  80
STUTTGART AR      37  47  41  55 /  90  90  40  80
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR BAXTER-BOONE-
FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-SHARP-
STONE.

&&

SHORT TERM...55 / LONG TERM...58
Hazardous weather outlook, Mar 21, 11:35 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 PM CDT THU MAR 21 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1235 PM CDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING THROUGH THE WESTERN UNITED STATES WILL SPREAD
ABUNDANT MOISTURE INTO THE REGION THIS AFTERNOON. ACROSS NORTHERN
ARKANSAS...IT WILL BE COLD ENOUGH FOR SNOW...WHICH WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS.

THE NEW COMPUTER MODELS INDICATE THE ONSET OF THE PRECIPITATION WILL
BE LATER IN THE DAY. THAT...AND THE FACT THAT GROUND TEMPERATURES
ARE VERY WARM WILL KEEP SNOWFALL AMOUNTS A LITTLE LOWER THAN
PREVIOUS THINKING.

STILL...A GENERAL SNOWFALL OF ONE TO THREE INCHES IS
EXPECTED...ACROSS AREAS ALONG AND TO THE NORTH OF A LINE FROM
HARRISON TO BATESVILLE AND NEWPORT.

EVENTUALLY...THE ATMOSPHERE WILL WARM ALOFT...WITH MELTING
OCCURRING. AS THIS HAPPENS...SNOW WILL CHANGE TO RAIN ACROSS THE
NORTH THURSDAY NIGHT. AS TEMPERATURES NEAR THE GROUND APPROACH
FREEZING TOWARD THE MISSOURI BORDER...THERE COULD BE SOME PATCHY
FREEZING RAIN TOWARD DAWN FRIDAY.

IN CENTRAL AND SOUTHERN SECTIONS OF THE STATE...THIS WILL BE MAINLY
A RAIN EVENT...WITH PERHAPS A BRIEF PERIOD OF SLEET AS PRECIPITATION
BEGINS.

HAZARDOUS TRAVEL WILL BE POSSIBLE...ESPECIALLY ON ELEVATED ROADWAYS
SUCH AS BRIDGES AND OVERPASSES. THIS WILL ALSO BE A HEAVY WET
SNOW...AND THE WEIGHT OF THE SNOW COULD RESULT IN DOWNED TREES AND
POWERLINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PATTERN WILL REMAIN UNSETTLED FROM FRIDAY INTO EARLY SUNDAY AS
THE SPRAWLING STORM SYSTEM LIFTS SLOWLY TOWARD AND EVENTUALLY
THROUGH THE MID-MISSISSIPPI VALLEY. PERIODS OF RAIN ARE IN THE
FORECAST...WITH ISOLATED THUNDERSTORMS AS WELL. THE POSSIBILITY OF
SEVERE WEATHER REMAINS LOW BUT SOME STORMS COULD PRODUCE HAIL ON
SATURDAY MAINLY SOUTH OF LITTLE ROCK.

THE ENTIRE SYSTEM WILL CLEAR OUT ON SUNDAY BUT WILL BE FOLLOWED BY
UNSEASONABLY COLDER AIR THAT WILL REMAIN FOR THE REMAINDER OF THE
PERIOD. HIGH TEMPERATURES DURING THIS TIME WILL AVERAGE AS MUCH AS
10 DEGREES BELOW NORMAL

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55/56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Baxter

When
March 21, 4:00 PM CST to March 22, 5:00 AM CST
Where
Baxter forecast zone
Reported by
COOP Observer
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
March 21, 4:00 PM CST to March 22, 4:00 AM CST
Where
Boone forecast zone
Reported by
Department of Highways

Winter Weather, Marion

When
March 21, 4:00 PM CST to March 22, 4:00 AM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Winter Weather, Newton

When
March 21, 4:00 PM CST to March 22, 2:00 AM CST
Where
Newton forecast zone
Reported by
Law Enforcement

Winter Weather, Searcy

When
March 21, 4:00 PM CST to March 22, 2:00 AM CST
Where
Searcy forecast zone
Reported by
Law Enforcement

Winter Weather, Johnson

When
March 21, 4:00 PM CST to March 22, 12:00 AM CST
Where
Johnson forecast zone
Reported by
Law Enforcement

The majority of the snow fell in the northern part of the county.

Winter Storm, Fulton

When
March 21, 5:00 PM CST to March 22, 5:00 AM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Winter Storm, Izard

When
March 21, 5:00 PM CST to March 22, 5:00 AM CST
Where
Izard forecast zone
Reported by
COOP Observer
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Winter Storm, Sharp

When
March 21, 5:00 PM CST to March 22, 5:00 AM CST
Where
Sharp forecast zone
Reported by
COOP Observer
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Winter Weather, Stone

When
March 21, 5:00 PM CST to March 22, 3:00 AM CST
Where
Stone forecast zone
Reported by
COOP Observer
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Winter Weather, Independence

When
March 21, 5:00 PM CST to March 22, 2:00 AM CST
Where
Independence forecast zone
Reported by
COOP Observer
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
March 21, 5:00 PM CST to March 22, 12:00 AM CST
Where
Pope forecast zone
Reported by
Social Media

The majority of the snow fell in the northern and central parts of the county.

Winter Weather, Conway

When
March 21, 5:00 PM CST to March 22, 12:00 AM CST
Where
Conway forecast zone
Reported by
COOP Observer
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

The majority of the snow fell in the northern half of the county.

Winter Weather, Van Buren

When
March 21, 5:00 PM CST to March 22, 12:00 AM CST
Where
Van Buren forecast zone
Reported by
COOP Observer

Winter Weather, Cleburne

When
March 21, 5:00 PM CST to March 22, 1:00 AM CST
Where
Cleburne forecast zone
Reported by
Post Office
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Winter Weather, Faulkner

When
March 21, 6:00 PM CST to March 22, 12:00 AM CST
Where
Faulkner forecast zone
Reported by
Social Media
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

The majority of the snow fell in the northern half of the county.

Winter Weather, White

When
March 21, 7:00 PM CST to March 22, 12:00 AM CST
Where
White forecast zone
Reported by
Public
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

The majority of the snow fell in the northern half of the county.

Winter Weather, Jackson

When
March 21, 8:00 PM CST to March 22, 1:00 AM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Winter Weather, Woodruff

When
March 21, 8:00 PM CST to March 22, 1:00 AM CST
Where
Woodruff forecast zone
Reported by
Department of Highways
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430543, 430553, 430554, 430555, 430557, 430563, 430545, 430546, 430547, 430558, 430560, 430564, 430566, 430572, 430573, 430567, 430568, 430561, 430570.